News outlets across the United Kingdom have been writing about the dangers of third-generation contraceptive pills. What are these warnings all about, and could your trusted birth control method be putting you in danger?
The UK's medication watchdog — the Medicines and Healthcare Products Regulatory Agency (MHRA) — wrote to Britain's general practitioners to warn them that so-called "third generation" forms of the birth control pill are more than twice as likely as older versions to lead to potentially fatal blood clots. Along with British GPs, family doctors across Europe received similar letters.
What's the real deal? Does this mean your pill is dangerous? The letters were triggered by a review the European Medicines Agency conducted. The EMA review found that the synthetic forms of the hormones estrogen and progesterone used in third-generation pills were quite a bit more dangerous than the hormones found in older versions of the pill
This blood clot can travel up to the lung, triggering a life-threatening pulmonary embolism, or up to the brain where it can lead to stroke. It was already known that some women were at risk of DVT on the pill, and there are alternative contraceptive options for these women.
There were 2,529 serious cases of blood clots in France between 2000 and 2011 due to combined oral contraceptives, a figure that amounts to just over 200 cases a yer. The overwhelming majority, 1,751 cases, was due to third-generation pills.
Twenty contraceptive-related blood clots were fatal, and 14 of those were the result of newer contraceptives.
GPs now have to avoid prescribing these pills to those women who are most at risk of blood clots, and should also make sure that their patients understand the potential risks that come with third-generation combined oral contraceptives. The brands we're talking about include Yasmin, Femodene and Marvelon. In addition, the manufacturers of their contraceptive pills will place warnings alerting users to the risk of blood clots on the packages more prominently.
But — Are You At Risk?
Dr Sarah Branch, deputy director of the MHRA's vigilance and risk management of medicines division, advises women to continue taking their contraceptive pills. "These are very safe, highly effective medicines for preventing unintended pregnancy and the benefits associated with their use far outweigh the risk of blood clots in veins or arteries," she said.
The information that is being circulated as "alarming" is really nothing that new, Dr Branch points out.
"No important new evidence has emerged – this review simply confirms what we already know, that the risk of blood clots with all combined hormonal contraceptives is small."
What does this statement mean? The risk of DVT might be higher than previously thought for third-generation pill users, but it is still tiny in absolute terms — unless you fall into a high-risk category. That is why Dr Branch recommends you talk to your family doctor if you have concerns. What this review will certainly do is ensure that doctors are unlikely to prescribe the new-generation pills to women who should not have been taking them anyway.
The MHRA points the following categories of users out as being high-risk:
- Women in their first year of third-generation pill use
- Obese women
- Women over 35
- Women who have relatives that had blood clots under the age of 50
- Women who are in the postpartum period
Smokers over 35 should not be using hormonal contraceptives at all.
Symptoms You Should Watch Out For
Are you using combined oral contraceptives? If you are in a high-risk group, you may consider switching to a non-hormonal alternative such as condoms. Those who are not in high-risk categories should still be aware of the symptoms of blood clots, just in case. The Medicines and Healthcare Products Regulatory Agency says women should seek medical attention right away if they experience any of these symptoms:
- Severe pain or swelling in one of your legs, sometimes combined with tenderness and color changes
- Sudden unexplained breathing difficulties or chest pain
- Weakness or numbness in the face or limbs, possibly accompanied by difficulty speaking, confusion, and vision changes.
Your chances of having a blood clot are higher after you have had an operation, have been through a prolonged period of rest, or have engaged in long-distance travel.